Alert archive / Kansas / Special Weather Statements in 2014
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 27, 2014, 4:21 AM CDT for Geary County, Riley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 4:21 AM CDT (09:21 UTC)
- Expired
- Apr 27, 2014, 4:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WWUS83 KTOP 270921 SPSTOP SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT SUN APR 27 2014 KSZ022-023-036>038-270945- GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- 421 AM CDT SUN APR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES... THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY AIRFIELD...OGDEN...MANHATTAN AIRPORT...MANHATTAN...WAMEGO...ST. GEORGE AND KEATS. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 323 COULD ALSO BE AFFECTED. && LAT...LON 3931 9675 3921 9629 3872 9653 3887 9678 TIME...MOT...LOC 0921Z 198DEG 43KT 3889 9662 $$ GARGAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:32 AM CDT, 49 minutes earlier.
Area forecast discussion, Apr 27, 3:32 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CDT Sun Apr 27 2014 .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT SUN APR 27 2014 At 6Z SUN the center of a strong upper level trough was lifting east-northeast across central NM. A lead shortwave trough was rotating northeast across north TX and southern OK. Stronger ascent combined with isentropic lift and deep moisture advection was causing an area of strong elevated thunderstorms to develop over north central OK. These elevated thunderstorms will track to the north-northeast and may intensify as they move into the eastern half of the CWA. Other elevated thunderstorms may develop across most of the central and eastern KS through the morning hours of Sunday. The primary hazard will be large hail through the morning hours, though there could be some isolated wind damage with the stronger rotating elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS after 12Z. The upper level trough over central NM will lift northeast into northwest KS by 00Z MON. A surface dryline currently over western KS and extending southward across the TX Panhandle will move northeast across into the western and central sections of the CWA this afternoon and should extend from EMP, north-northwest to Marysville by 21Z. The big question, will there be a break between the elevated thunderstorms during the morning hours and any possible surface based deep moist convection that develops along the surface dryline this afternoon, or will there be a continuous regeneration of lines or clusters of strong to severe thunderstorms ahead of the dryline that will continue from this morning through the afternoon hours. If we see a continuous generation of thunderstorms ahead of the dryline through the entire day, then the tornado potential will be very low with the primary hazard being large hail, damaging winds along with heavy rainfall. If the elevated thunderstorms move east into MO during the early afternoon hours and the cloud cover breaks up enough to destabilize the airmass out ahead of the dryline. Both the NAM and ARW models hint at this scenario and both show MLCAPE increasing to 2,000-2,500 J/KG ahead of the dryline across northeast and east central KS during the mid and late afternoon hours. If we see a break in the thunderstorms, then the second round of thunderstorms will probably initiate along the surface dryline and evolve into isolated to scattered supercell thunderstorms along and east of a Marysville to Emporia line. If isolated to scattered supercell thunderstorms develop then not only will large hail and damaging wind gusts be possible but so will isolated tornadoes. The 0-1 KM SRH will be between 150 and 250 J/KG east of the dryline and LCL will be below 3,000 feet, therefore parameters will be favorable for supercell thunderstorms to produce isolated tornadoes. By 00Z the dryline will push east to a Seneca, to Holton, to Lawrence, to Garnett line. The supercell thunderstorms will move northeast into western MO as the western edge of the deeper 850 MB moisture shifts east of the CWA. If the dryline pushes a bit faster to the east during the afternoon hours, then the supercell thunderstorms may develop just east of the CWA. If the dryline is a bit slower, then areas farther west from Washington, to Manhattan, to Council grove and points east could be affected by supercell thunderstorms. The next shift will have to watch the progression of the dryline and determine if there will be a break between this morning's elevated thunderstorms and the redevelopment of surface based supercell thunderstorms along the surface dryline. High temperatures will range form the mid 70s across the eastern counties of the CWA to near 80 degrees across the southwest counties of the CWA. West of the dryline across the western and southwestern counties of the CWA, forecast soundings show the mixed boundary layer increasing to near 700MB with steep adiabatic lapse rates. This will transport higher momentum parcels, with 45 KT winds from the south-southwest at 700MB towards the surface. Therefore, South-southwest surface winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The strong winds will occur along and southwest of a Republic to Clay Center, to Junction City to Council Grove line. A wind advisory will be issued from 1 PM through 600 PM for the extreme western and southwest counties of the CWA. Tonight, the dryline/pacific front will move east of the CWA. All the thunderstorms will move east into MO. Skies will become clear to partly cloudy across the CWA. Overnight lows will drop into the upper 40s to lower 50s. .LONG TERM...(Monday through Saturday) Issued at 328 AM CDT SUN APR 27 2014 Cutoff upper low over Nebraska will generally wobble eastward into Iowa by Tuesday then slow again as shortwave trough coming over the west coast ridge dive down into the high plains which will allow for expansion of the overall trough in the upper Midwest. Although the county warning area will still be dry on Monday as it will remain under the influence of the dry slot. However...the combination of moisture wrapping around the circulation center of the upper low and passage of a series of shortwave troughs with time from the north and northwest warrants keeping pops for showers starting Monday night into Thursday. There appears to be a window Wednesday night with little in the way of rain chances...otherwise it is difficult to narrow down a time period to remove precip chances across the area through Thursday until the upper low finally begins to lift off to the east by Friday. Will therefore go dry Friday on into the weekend. With some sunshine on Monday within the dry slot...will keep highs in the middle to upper 60s...then mainly the 50s Tuesday through Thursday with more in the way of cold air advection/clouds and precip chances. Lows through the week will generally be in the 40s...although some upper 30s/patchy frost will be possible if skies clear and winds decrease sufficiently overnight. At this point mixing appears will be fairly strong...so frost potential still looks low at this point. Will edge highs back up into the 60s for Friday and Saturday. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1153 PM CDT SAT APR 26 2014 MVFR stratus cigs are expected to form or move in from the south in the 09Z-11Z period. In addition convection is likely to develop with an increase in areal extent in the 11Z-18Z time period and have included a tempo group for now. Surface winds south to southeast will increase to around 18kts with gusts to near 28 kts. Dry line timing still not solid but looks like it will move through MHK around 18Z and TOP and FOE in the 20Z to 21Z time frame. Skies become vfr after 23Z but winds will remain gusty from the south. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 1 PM this afternoon to 7 PM CDT this evening FOR KSZ008-020-021-034>037. && SHORT TERM...Gargan LONG TERM...63 AVIATION...53
Hazardous weather outlook, Apr 27, 4:11 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 411 AM CDT SUN APR 27 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-280915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 411 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS WITH MAINLY THE POTENTIAL FOR LARGE HAIL. A DRYLINE WILL THEN MOVE ACROSS THE AREA IN THE LATE MORNING THROUGH THE AFTERNOON HOURS AND DEVELOP A LINE OF STORMS THAT WILL PUSH EASTWARD. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES... ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA BY 6 PM. KEEP UP TO DATE ON THE LATEST FORECASTS CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE DAY. A VERY HIGH FIRE DANGER IS EXPECTED BY LATE THIS AFTERNOON GENERALLY WEST OF A MARYSVILLE TO BURLINGTON LINE AS DRIER AIR OVERSPREADS THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A VERY HIGH FIRE DANGER IS AGAIN EXPECTED IN THE AFTERNOON PRIMARILY TO THE SOUTH OF A MINNEAPOLIS TO EMPORIA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES.
In the hours before
Special weather statement, Apr 27, 4:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT SUN APR 27 2014 KSZ022-023-036>038-270945- GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- 421 AM CDT SUN APR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES... THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY AIRFIELD...OGDEN...MANHATTAN AIRPORT...MANHATTAN...WAMEGO...ST. GEORGE AND KEATS. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 323 COULD ALSO BE AFFECTED. && LAT...LON 3931 9675 3921 9629 3872 9653 3887 9678 TIME...MOT...LOC 0921Z 198DEG 43KT 3889 9662 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:42 AM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 1 more | 15 hr |
| Apr 27, 4:47 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Apr 27, 5:16 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 27, 5:55 AM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Apr 27, 6:22 AM CDT | Special Weather Statement | TOP | Washington | 23 min |
| Apr 27, 6:43 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 32 min |
| Apr 27, 7:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Apr 27, 8:09 AM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| Apr 27, 8:48 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 87 min |
| Apr 27, 8:56 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Apr 27, 9:07 AM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Apr 27, 9:14 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 27, 9:20 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 40 min |
| Apr 27, 9:46 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Apr 27, 10:11 AM CDT | Special Weather Statement | TOP | Anderson, Franklin, Osage | 34 min |
| Apr 27, 10:21 AM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| Apr 27, 10:22 AM CDT | River Flood Warning | TOP | Geary | 21 hr |
| Apr 27, 10:45 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Apr 27, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 34 min |
| Apr 27, 11:25 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 2 hr |
Nearby
Special Weather Statements in Kansas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.